Rash due to Chemotherapy

Chemotherapy can cause many side effects, including weakness, hair loss, numbness of the hands and feet, nausea, vomiting and rash, especially with drugs such as Tarceva (erlotinib) and Erbitux (cetuximab). Frequently, the rash is mild and chemotherapy delays and dose reductions can be avoided. It is important, however, to make sure that your doctor or NP is made aware of the rash and/or progressive rash during the course of your treatment. Be sure that you discuss with him/her at every office visit so that it can be evaluated.

What you can do to treat your rash:

  • Wear loose, non-irritating clothing
  • Use mild soap without added fragrances or perfumes
  • When washing or drying the skin, gently pat the area instead of rubbing with a towel or washcloth
  • Use sunscreen or protective clothing when out in the sun, even on cloudy days (SPF 15 or higher, preferably containing zinc oxide or titanium oxide)
  • Avoid tanning booths
  • Use thick, alcohol-free emollient cream on dry areas, such as: Udder Cream, Eucerin or Aquaphor, Vaseline Intensive Care Advanced Healing Lotion
  • Facial rash (acneform rash) is generally reversible over time
  • Make up: dermatologist approved brands only (Dermablend) is preferred, makeup should be removed with mild cleanser, such as Neutrogena or Cetaphil, Dove Sensitive Skin foaming facial cleanser, Basis sensitive skin bar
  • Do not treat facial rash like acne: no acne solutions or topical agents
  • No long hot showers, take short lukewarm showers no more than once a day and apply lotion to skin that is still damp

When to call your doctor or physician extender

  • Unexplained or worsening rash
  • Any blistering, peeling, or open areas of the skin
  • Itching, pain or other troubling symptom associated with the rash
  • Possible allergic reaction, including chest pain or difficulty breathing
11480 Brookshire Ave #309
Downey
CA
90241
United States
562-869-1201